Alert archive / Ohio / Winter Storm Watches in 2008
Winter Storm Watch 4, NWS Cleveland, OH
NWS Cleveland, OH issued this winter storm watch at Mar 3, 2008, 4:52 AM EST for 26 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Mar 4, 2008, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 3, 2008, 4:52 AM EST (09:52 UTC)
- In effect from
- Mar 4, 2008, 12:00 AM EST
- Expired
- Mar 3, 2008, 3:39 PM EST
- In force
- Issued by
- NWS Cleveland, OH
All 28 counties
Ashland County, OH, Ashtabula County, OH, Crawford County, OH, Cuyahoga County, OH, Erie County, OH, Geauga County, OH, Hancock County, OH, Huron County, OH, Lake County, OH, Lorain County, OH, Lucas County, OH, Mahoning County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Ottawa County, OH, Portage County, OH, Richland County, OH, Sandusky County, OH, Seneca County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Wood County, OH, Wyandot County, OH, Crawford County, PA, Erie County, PA
The radar
The Cleveland radar (KCLE), 29 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Mar 3, 4:09 AM EST, 43 minutes earlier.
Area forecast discussion, Mar 3, 4:09 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
409 AM EST MON MAR 3 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE LOWER GREAT LAKES LATE
TODAY...BUT WILL STALL ACROSS SOUTHERN OHIO LATE TONIGHT. A WAVE
OF LOW PRESSURE WILL DEVELOP ON THE FRONT MOVE UP THE OHIO VALLEY
AND BRING A WINTRY MIX OF PRECIPITATION TO OHIO AND NORTHWEST
PENNSYLVANIA LATER TONIGHT INTO TUESDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A TASTE OF SPRING TODAY...THE ONLY QUESTION BEING...HOW WARM CAN WE
GO? STILL A DECENT SNOW COVER OVER MUCH OF THE AREA BUT WITH
DEWPOINTS RISING AND THE SOUTH WIND PICKING UP THE SNOW SHOULD MELT
QUICKLY EXCEPT IN THE SNOWBELT WHERE THE DEPTH WILL TAKE A LITTLE
LONGER. MAX 60F IN COLUMBUS YESTERDAY AND MID/UPPER 60S OVER CENTRAL
ILLINOIS. RECORDS THIS TIME OF YEAR ARE IN THE 70S. IT WILL NOT BE
THAT WARM...BUT SHOULD BE ABLE TO GET INTO THE 60S IN MOST AREAS
EXCEPT MAYBE TOLEDO WHERE FRONT WILL GET THERE QUICKER AND INLAND NW
PA WHERE SNOW COVER WILL HANG ON LONGER.
ECMWF STILL THE FASTEST WITH THE FRONT AND APPEARS TOO COLD TOO FAST
BUT MOST MODELS ARE SIMILAR WITH FRONTAL PASSAGE TIMING. FROPA ABOUT
21Z AT TOL...00Z AT CLE AND AROUND 03Z AT FAR EASTERN SITES ALTHOUGH
ACTUAL COLD ADVECTION AND WIND SHIFT TO THE NORTH WILL TAKE SEVERAL
HOURS TO DEVELOP AS FRONT APPEARS TO BE VERY SHALLOW AT FIRST. MOST
OF THE RAIN WILL BE WITH AND BEHIND THE FRONT. WILL PUT SOME TIMING
IN THE TODAY FCST. QUITE A BIT OF THUNDER WITH THE FRONT THIS
MORNING AND SOME ELEVATED CAPE AVAILABLE BUT BUFKIT SOUNDINGS DO NOT
LOOK ALL THAT UNSTABLE GIVEN THE WARMTH OF THE BOUNDARY LAYER AND
WILL LEAVE IT OUT FOR NOW BUT A FEW RUMBLES CERTAINLY POSSIBLE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
STILL SEARCHING FOR THE ACTUAL TRACK OF THE DEVELOPING SURFACE LOW
AND EVEN MORE IMPORTANTLY THE THERMAL PATTERN. THE ECMWF HAS BEEN
THE MOST CONSISTENT AND STILL LOOKS REASONABLE. I THINK AREAS THAT
GET INTO THE COLD AIR AND WHERE THE SURFACE WIND STAYS FROM THE NE
WILL NOT WARM BACK UP. THE PICTURE IS MORE MUDDLED BY THE FACT THAT
EVENT WILL ACTUALLY BE TWO EVENTS ACROSS THE NW AND NORTHERN TIER OF
COUNTIES (TOL-CLE-ERI). FIRST WITH THE FRONTAL PASSAGE TONIGHT AND
SECOND WITH THE APPROACH OF THE WAVE TUESDAY/TUE NGT. PCPN WILL
LIKELY TAPER OFF FOR A WHILE LATE TONIGHT AND TUE MORNING ACROSS NW
OH AND THE FAR NORTHERN COUNTIES INCLUDING ERIE PA. IT THINK THE
PCPN FREE TIME PERIOD WILL BE LONG ENOUGH AROUND TOLEDO THAT WE CAN
HANDLE THE EVENT TONIGHT WITH AN ADVISORY. WATCH WILL GO INTO EFFECT
TUE AFTERNOON FOR TOLEDO AREA. ELSEWHERE ACROSS FAR N OHIO AND NW PA
NOT CONFIDANT ENOUGH THAT FREEZING RAIN/SLEET WILL END LONG ENOUGH
LATE TNGT AND TUE MORNING SO THE WINTER STORM WATCH WILL RUN FROM
MIDNIGHT/4AM TONIGHT TO 7 AM WED MORN BUT BE AWARE THAT THERE COULD
BE A BREAK IN THE PRECIPITATION TUE MORN FAR NORTHERN COUNTIES.
MODELS STILL HINTING AT A DOUBLE STRUCTURE FOR THE SURFACE LOW WITH
THE FIRST LOW DRIVING NE TOWARD CINCINNATI AND THEN REDEVELOPING
EAST. HAVE SEEN THIS HAPPEN BEFORE AND USUALLY THIS TYPE OF PATTERN
RETURNS JUST ENOUGH WARM AIR TO EAST CENTRAL OHIO THAT MOUNT VERNON
AND MILLERSBURG CAN WARM BACK UP...PERHAPS CANTON AND YTOWN AS
WELL... BUT NOT CONFIDENT ENOUGH ABOUT THAT SO STARK AND MAHONING
COUNTIES WILL BE INCLUDED IN THE WINTER STORM WATCH. ALL COUNTIES
ESPECIALLY EAST OF I-71 MIGHT HAVE AT LEAST MINOR FLOOD ISSUES
DEPENDING ON THE AMOUNT OF RAIN BUT IF WE TURN THE RAIN TO WINTRY
PCPN THEN THE RUNOFF IS REDUCED AND SO WILL THE FLOOD THREAT. WILL
ONLY HAVE FLOOD WATCH FOR HOLMES AND KNOX COUNTIES FOR THE TIME
BEING (THE COUNTIES NOT UNDER THE WINTER STORM WATCH).
PCPN SHOULD TURN TO SNOW AS COLDER AIR RETURNS ALOFT FROM SW TO NE
LATER TUE NGT AND SOME LINGERING SNOW SHOWERS PSBL WED MORNING
MAINLY NE OH/NW PA.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SECOND HALF OF THE WEEK CHARACTERIZED BY LONGWAVE TROUGH ACROSS THE
EASTERN HALF OF THE U.S. CLIPPER FOR THURSDAY HAS BEEN ADVERTISED
FOR SEVERAL RUNS ALTHOUGH THE DETAILS DIFFER BETWEEN THE GFS AND THE
ECMWF. WE CAN GENERALIZE AND SAY CHC POPS. ECMWF WANTS TO PASS
ANOTHER CLIPPER THROUGH THE AREA FRIDAY WHILE GFS CHARGES CANADIAN
HIGH PRESSURE SOUTHWARD. THIS MAKES THE GFS COLDER FASTER.
ATTEMPTED TO BLEND THE MODELS AND GENERAL TROUGHINESS STILL WILL
MAKE FOR A MORE CLOUDY THAN NOT FORECAST WITH SEASONABLE TO BELOW
NORMAL TEMPS AND FREQUENT OCCURRENCES OF CHC POPS.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
CONTINUE TO EXPECT VFR CONDITIONS DURING THE OVERNIGHT HOURS AS A
WARM FRONT MOVES NORTHEAST ACROSS THE REGION. CURRENTLY THE WARM
FRONT EXTENDS FROM NEAR A LINE FROM WESTERN LAKE ERIE THROUGH
KMFD AREA. BY 12Z IT SHOULD BE WELL EAST OF THE AREA. BEHIND THE
FROM WINDS SHOULD INCREASE FROM THE SOUTH GUSTING INTO THE LOW TO
MID 20 KT RANGE. BUFKIT SHOWS LOW LEVEL WIND SHEAR ACROSS THE AREA
MAINLY NORTH OF THE WARM FRONT WHERE THE INVERSION IS QUITE
STRONG. TOOK THE LOW LEVEL WIND SHEAR THROUGH THE LATE MORNING
HOWEVER JUST BASED ON WINDS ALOFT FORECAST. COLD FRONT WILL MOVE
INTO THE AREA FROM THE NORTHWEST DURING THE AFTERNOON HOURS MONDAY
REACHING NEAR A KCLE- KMFD LINE BY 00Z TUES. MOST RAIN WILL BE
ALONG AND BEHIND THE FRONT SO TOOK WESTERN TERMINALS TO MVFR AFTER
18Z-20Z TIME FRAME. EAST OF KCLE BROUGHT A CHANCE OF A VFR SHOWER
IN AFTER 22Z. TOOK CONDITIONS TO IFR AFTER 00Z IN THE WEST. EXPECT
THIS TO SPREAD EAST ACROSS THE AREA THROUGH 06Z AND BEYOND. ALSO
BUFKIT SOUNDINGS SHOW COLD AIR MOVING INTO THE AREA IN THE LOWER
LEVELS BEHIND THE FRONT WHILE TEMPERATURES ALOFT WILL INITIALLY
REMAIN ABOVE FREEZING. THUS BROUGHT IN FREEZING RAIN AFTER 04Z TOL
AND FDY AND 05Z AT KCLE.
.OUTLOOK...NON VFR CONDITIONS WILL LAST INTO FRIDAY. ALSO EXPECT
WIDESPREAD FREEZING RAIN AND SLEET LATE MONDAY NIGHT THROUGH
TUESDAY. THIS WILL HAVE TO BE MONITORED FOR SIGNIFICANT ICE
ACCUMULATIONS. HOWEVER SOME RIDGING MAY OCCUR LATE WEDNESDAY AND
WEDNESDAY NIGHT SO SOME IMPROVEMENT MAY OCCUR UNTIL ANOTHER
CLIPPER MOVES THROUGH THURSDAY. SOME LINGERING SNOW SHOWERS ON
FRIDAY...MVFR VISIBILITIES IN SNOW SHOWERS FOR SURE.
&&
.MARINE...
STRONG WARM SOUTHERLY FLOW SHOULD BE DECOUPLED FROM COLD MARINE
LAYER TODAY. COLD FRONT PASSES FROM WEST TO EAST FROM LATE
AFTERNOON THROUGH ABOUT MIDNIGHT. NW FLOW WILL THEN COME AROUND TO
THE NNE BY TUESDAY MORNING AS LOW PRESSURE DEEPENS OVER WESTERN TN
AND HIGH PRESSURE RESIDES TO THE NORTH ACROSS ONTARIO. THE SOUTHERN
LOW WILL TRACK SOUTHEAST OF THE LAKE TUESDAY AND THEREFORE STRONGER
NE WINDS WILL PERSIST FOR THE DAY TUESDAY. STILL STAYING BELOW
GALES BUT STILL LOOKS CLOSE. WINDS SHIFT TO THE NORTHWEST TUESDAY
NIGHT AS LOW PULLS AWAY. HIGH PRESSURE FOR WEDNESDAY. CLIPPER
CONTINUES TO BE ADVERTISED FOR THURSDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR OHZ009>014-017>019-089.
FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE TUESDAY
NIGHT FOR OHZ038-047.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR OHZ020>023-027>033-036-037.
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR OHZ003-006>008.
PA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR PAZ001-002.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR PAZ003.
MARINE...NONE.
&&
SYNOPSIS...DJB/KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...OUDEMAN
AVIATION...TK
MARINE...OUDEMANHazardous weather outlook, Mar 2, 6:55 AM EST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 655 AM EST SUN MAR 2 2008 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031200- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 655 AM EST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS THE POTENTIAL FOR BOTH ICING AND FLOODING ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY. LOW PRESSURE IS EXPECTED TO TRACK JUST EAST OF THE AREA TUESDAY. DEPENDING ON THE EXACT TRACK OF THIS SYSTEM...FREEZING RAIN AND SOME SLEET IS LIKELY ACROSS NORTHERN OHIO AND PENNSYLVANIA MONDAY NIGHT INTO TUESDAY. A SWATH OF SIGNIFICANT ICING IS POSSIBLE. PRECIPITATION MAY CHANGE OVER TO RAIN LATER TUESDAY ESPECIALLY EAST OF INTERSTATE 71. PRIMARILY RAIN IS EXPECTED SOUTHEAST OF A LINE NEAR YOUNGSTOWN...AKRON...AND MT VERNON. MODERATE TO HEAVY RAINFALL IS POSSIBLE HERE. SNOW MELT WILL ADD TO THE RUNOFF INTO THE AREA WATERWAYS AGGRAVATING A POTENTIAL FLOODING PROBLEM. AS THE FORECAST IS FINE TUNED WATCHES MAY BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-031200- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 655 AM EST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 5:48 AM EST | Flood Watch | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 41 hr |
| Mar 3, 3:39 PM EST | Winter Weather Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 24 hr |
| Mar 3, 4:27 PM EST | River Flood Warning | CLE | Ottawa, Sandusky, Wood | 42 hr |
| Mar 3, 4:57 PM EST | River Flood Warning | CLE | Holmes, Wayne | 8 days |
| Mar 3, 5:21 PM EST | River Flood Warning | CLE | Marion | 3 days |
Nearby
Winter Storm Watches in Ohio, 2008Winter Storm Watches in Pennsylvania, 2008Every winter storm watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.